Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

March 27, 2017Polk County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 27, 2017, 9:46 PM EDT for Polk County, Georgia. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 9:46 PM EDT (01:46 UTC)
Expired
Mar 27, 2017, 10:15 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

County Polk County, GA

The radar

The Atlanta radar (KFFC), 89 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 10:00 PM EDTHAIL 0.751 S Cedartown, GADIME SIZE HAIL AND WIND GUSTS TO 30 MPH
Mar 27, 10:00 PM EDTHAIL 0.752 S Cedartown, GADIME SIZE HAIL AND WIND GUSTS TO 30 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

871 
WWUS82 KFFC 280146
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
946 PM EDT MON MAR 27 2017
 
GAZ019-030-280215-
Polk GA-Floyd GA-
946 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR POLK AND SOUTHEASTERN FLOYD
COUNTIES UNTIL 1015 PM EDT...

At 946 PM EDT...a strong thunderstorm was over Etna, or near
Forney...moving east at 30 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent 
           cloud to ground lightning and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Cedartown, Rockmart, Aragon, Cave Spring, Seney, Fish Creek, Etna,
Esom Hill, Antioch and Van Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3413 8505 3408 8505 3408 8499 3395 8500
      3395 8505 3391 8505 3390 8516 3395 8540
      3409 8542
TIME...MOT...LOC 0146Z 274DEG 27KT 3403 8538 

HAIL...0.75IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 27, 7:29 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 27, 7:29 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
729 PM EDT Mon Mar 27 2017

.UPDATE...
Updated for the 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 343 PM EDT Mon Mar 27 2017/

SHORT TERM /Tonight through Tuesday Night/...
Frontal boundary moving east of the Arklatex. A pre-frontal
trough/convective line has developed just east of the MS river and
is also moving eastward.

Hi-res models keep the line moving across AL and entering the
western portions of the CWFA later this afternoon into the early
evening hours. Models have been pretty consistent with weakening the
line as it moves through. However, there should be enough
instability/mid level energy/steep lapse rates to support some
strong/isolated severe thunderstorms. In addition, the hi-res models
bring in another round of storms overnight, mostly associated with
the cold front. These storms could also be strong with the potential
for isolated severe. The main threats for any severe thunderstorms
would be damaging wind gusts and large hail.

The frontal boundary looks to sag slowly southward during the day
tomorrow. Convection should fire along any old outflow boundaries
from the overnight convection and/or the weak front. With copious
cloud cover, marginal surface instability and weak lapse rates,
storm coverage should be limited to iso/sct and the potential for
strong/severe should be limited.

NListemaa

LONG TERM /Wednesday through Monday/...
Limited changes through the extended period aside from slight
massaging for latest model consensus. Overall, forecast looks on
track. Previous forecast discussion is included below.

31

/Issued 337 AM EDT Mon Mar 27 2017/
At the beginning of the forecast period, the system that traversed
the area on Tuesday will have exited eastward. As upper ridging
builds in on Wednesday a warm and generally drier day can be
expected. A few showers or an isolated thunderstorm can't be ruled
in the vicinity of a remnant weak boundary, but most places will
remain dry.

Rain chances will be increasing again by Thursday afternoon,
especially across eastern sections of the area where showers and a
few thunderstorms will develop near the wedge front along the
periphery of the CAD airmass over the Carolinas.

The opportunity for showers and thunderstorms will increase in
earnest Thursday night into Friday morning across the remainder of
the area as the primary storm system approaches the area from the
west. There is generally better model agreement with regard to the
track of this system as the parent low lifts across the Midwest into
the Ohio Valley. This system evolution would favor the chance for
some strong to severe thunderstorms in our region with 0-6 km bulk
shear values as high as 40-60 knots and 0-1 km values around 30
knots during the Friday morning time frame. Forecast instability is
not overly high, but the several hundred J/kg of CAPE forecast by
the GFS would likely still be sufficient given aforementioned shear
values and favorable upper dynamics. One thing to note is that
models have been indicating the development of weak low pressure
along the Gulf coast which could rob some instability. Nevertheless,
the severe potential with this system late Thursday into Friday
morning will continue to be watched over the coming days.

After this system departs Friday, upper ridging once again takes
hold for the weekend. At this point next weekend's weather appears
benign with warm and dry weather before models diverge on the timing
and details of the next storm system for early next week.

RW

&&

.AVIATION...
00Z Update...
Convection over NE AL should stay north of the ATL area although a
few showers could still occur this evening over ATL/AHN...end in
the ATL area by 06Z but could remain over AHN through the night.
Convection could re-initiate with daytime heating across all
areas Tuesday afternoon. Winds will be calm or light southwest
tonight...becoming west 5 to 10 kts Tuesday. VFR cigs through this
evening. IFR cigs will develop/advect into the forecast area
tonight...becoming VFR by noon Tuesday.

//ATL Confidence...00Z Update...
Medium on convection tonight and Tuesday.
Medium on timing of IFR cigs tonight.
High on remaining elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          58  79  56  84 /  40  30   5   5
Atlanta         60  77  58  82 /  40  30   5  20
Blairsville     55  73  50  77 /  80  30  10   5
Cartersville    59  77  54  81 /  60  30  10  10
Columbus        61  80  61  86 /  30  30   5  20
Gainesville     58  76  55  81 /  60  30   5   5
Macon           58  81  58  84 /  30  20   5  20
Rome            58  78  53  81 /  70  30  10  10
Peachtree City  59  77  56  83 /  30  30  10  20
Vidalia         60  84  62  85 /  20  10   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 11 PM EDT this evening for the
following zones: Catoosa...Chattooga...Dade...Floyd...Gordon...
Murray...Walker...Whitfield.

&&

SHORT TERM...17
LONG TERM....BDL
AVIATION...17
Hazardous weather outlook, Mar 27, 4:15 PM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
415 PM EDT Mon Mar 27 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
415 PM EDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

Scattered thunderstorms are expected primarily over north Georgia
this afternoon into tonight. A few storms could be strong to
severe with gusty winds, frequent lightning, and hail. A brief
tornado is possible over the far northwest.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The chance for thunderstorms will increase Thursday evening into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 27, 7:41 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
741 PM EDT MON MAR 27 2017

GAZ005>007-280015-
Gilmer GA-Murray GA-Fannin GA-
741 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...
SOUTHEASTERN MURRAY AND NORTHERN FANNIN COUNTIES UNTIL 815 PM EDT...

At 740 PM EDT...a strong thunderstorm was over Fort Mountain State
Park, or near Chatsworth...moving northeast at 45 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Chatsworth, Blue Ridge, Morganton, Tails Creek, Ramhurst, Jones Mill,
Higdon, Epworth, Conasauga Lake, Mineral Bluff, Cherry Log,
Mountaintown, Fort Mountain State Park, Colwell and Copperhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8431 3488 8420 3461 8470 3475 8484
      3499 8454
TIME...MOT...LOC 2340Z 230DEG 39KT 3473 8471

HAIL...0.88IN
WIND...50MPH
Local storm report, Mar 27, 8:46 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
846 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             6 NW RINGGOLD           34.98N  85.18W
03/27/2017  E0.88 INCH       CATOOSA            GA   PUBLIC

            NICKEL SIZE HAIL REPORTED NEAR I-75 AND STATE LINE

&&

EVENT NUMBER FFC1700374

SNELSON
Special weather statement, Mar 27, 9:05 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
905 PM EDT MON MAR 27 2017

GAZ006-008-009-280130-
Union GA-Towns GA-Fannin GA-
905 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UNION...WESTERN TOWNS
AND NORTHEASTERN FANNIN COUNTIES UNTIL 930 PM EDT...

At 905 PM EDT...a strong thunderstorm was near Jones Creek, or 8
miles west of Blairsville...moving east at 25 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Hiawassee, Blairsville, Young Harris, Brasstown Bald, Track Rock,
Gumlog, Nottely Dam, Ivy Log, Jones Creek and Alexanders Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3484 8372 3481 8414 3494 8418 3499 8407
      3499 8377
TIME...MOT...LOC 0105Z 253DEG 23KT 3489 8411

HAIL...0.75IN
WIND...50MPH
Local storm report, Mar 27, 9:23 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
923 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 NE PLEASANT HILL      34.77N  84.59W
03/27/2017  E1.00 INCH       GILMER             GA   PUBLIC

            QUARTER SIZE HAIL OFF CONASAUGA RD NEAR HWY 52

&&

EVENT NUMBER FFC1700375

SNELSON
Local storm report, Mar 27, 9:25 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
925 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             1 NE PLEASANT HILL      34.77N  84.59W
03/27/2017  E1.00 INCH       GILMER             GA   PUBLIC

            QUARTER SIZE HAIL OFF CONASAUGA RD NEAR HWY 52

&&

CORRECTED EVENT TIME

EVENT NUMBER FFC1700375

SNELSON
Special weather statement, Mar 27, 9:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
946 PM EDT MON MAR 27 2017

GAZ019-030-280215-
Polk GA-Floyd GA-
946 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR POLK AND SOUTHEASTERN FLOYD
COUNTIES UNTIL 1015 PM EDT...

At 946 PM EDT...a strong thunderstorm was over Etna, or near
Forney...moving east at 30 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cedartown, Rockmart, Aragon, Cave Spring, Seney, Fish Creek, Etna,
Esom Hill, Antioch and Van Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3413 8505 3408 8505 3408 8499 3395 8500
      3395 8505 3391 8505 3390 8516 3395 8540
      3409 8542
TIME...MOT...LOC 0146Z 274DEG 27KT 3403 8538

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:22 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer38 min
Mar 27, 9:05 PM EDTSpecial Weather StatementFFCUnion25 min
Mar 27, 10:12 PM EDTSpecial Weather StatementFFCPolk48 min
Mar 27, 11:02 PM EDTSpecial Weather StatementFFCCatoosa, Dade58 min
Mar 27, 11:54 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield51 min
Mar 28, 12:38 AM EDTSpecial Weather StatementFFCFannin, Gilmer, Murray52 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.